Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 48, NWS Flagstaff, AZ

July 27, 2024Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 27, 2024, 7:32 PM MST for Apache County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2024, 7:32 PM MST (02:32 UTC)
Expired
Jul 27, 2024, 10:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 4:25 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 4:25 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
425 PM MST Sat Jul 27 2024

.SYNOPSIS...Over the weekend, a downward trend in storm activity
is expected for much of northern Arizona, as a drier air mass
moves in from the west. Accompanying the drier air will be locally
breezy afternoon southwest winds and slightly cooler temperatures.

&&

.DISCUSSION...High pressure will continue to slide south and east
toward NM and TX over the next few days as a trough moves by to
our north. Gusty southwest winds of 15-25 mph have developed today
across the northern 1/2 of the state as drier air filters in. This
pattern will continue to bring a drying trend to the region, with
the best chance for showers and thunderstorms over southern
Apache and Navajo counties well into next week. Elsewhere, storm
chances will be limited to mostly 20% or less, and even that
activity will be more high-based with gusty winds but little
rainfall. On Monday some of the guidance briefly indicates
slightly better moisture availability farther west into
Yavapai/Coconino counties so PoPs are closer to 20-30% there.

Toward the end of next week - much of the forecast guidance
shifts the high pressure center toward the four corners, resulting
in a better setup for moisture to move into our region. Storm
chances go up to 30-50%, though confidence in this pattern isn't
too high yet as it is still almost a week away.

&&

.AVIATION...Sunday 28/00Z through Monday 29/00Z...Mostly VFR
conditions will prevail under dry conditions. Isolated to
scattered SHRA/TSRA south of a KFLG - KRQE line, which could
produce very brief reductions in ceiling/visibility. Outside of
any storms, winds will be SW 15-25 kts during the daytime hours.
Winds decrease to mainly less than 10 kts after sunset.

OUTLOOK...Monday 29/00Z through Wednesday 31/00Z...VFR conditions
are expected through the weekend as a drying trend develops.
Isolated showers and thunderstorms will be confined to the White
Mountains each afternoon. Anticipate W-SW winds 15-20 kts in the
afternoon.

&&

.FIRE WEATHER...Tonight through Monday...A drying trend with
showers and thunderstorms mainly confined to the Eastern
Mogollon Rim/southern Apache County on Sunday, with low storm
chances spreading westward toward Flagstaff by Monday. Afternoon
southwesterly winds 15 to 25 mph Sunday and 10 to 20 mph Monday.

Tuesday through Thursday...The drying trend continues, with minimum
humidity falling to 10 to 25 percent. Best precipitation chances
in southern Navajo and Apache counties, with only slight chances of
high-based storms elsewhere. Afternoon southwesterly winds 10 to 15
mph.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...JJ
AVIATION...MCT
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 27, 7:04 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
704 PM MST Sat Jul 27 2024

AZZ014-280245-
Little Colorado River Valley in Apache County-
704 PM MST Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NEAR ST. JOHNS IN APACHE COUNTY
THROUGH 745 PM MST...

At 703 PM MST, Doppler radar was tracking a strong thunderstorm over
St. Johns, or 24 miles north of Springerville, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Localized flooding possible.

Locations impacted include...
St. Johns, St. Johns City Park, and Saint Johns Industrial Air Park.

This includes the following highways...
 Highway 180 191 between mile markers 371 and 378.
 Highway 191 161 between mile markers 316 and 320.
 Highway 180 between mile markers 356 and 368.
 State Route 61 between mile markers 379 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3440 10948 3449 10951 3457 10945 3458 10909
      3431 10914
TIME...MOT...LOC 0203Z 278DEG 11KT 3448 10938

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EFL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:04 PM MSTSpecial Weather StatementFGZ41 min
Jul 27, 8:13 PM MSTSpecial Weather StatementFGZ32 min
Jul 27, 8:37 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.